A rare case of isolated atrial myocarditis
Lim CP, Chiam PTL, Lai HK, Koh YL
Singapore Med J 2021; 62(11): 610-614
A 45-year-old Caucasian woman with a history of Type 1 insulin-dependent diabetes mellitus presented with fever, nausea and malaise. She was treated with empirical antibiotics but returned with complaints of dizziness after one week. Physical examination showed a blood pressure of 107/52 mmHg and signs of mild fluid overload.
Electrocardiography (ECG) showed junctional bradycardia at 33 beats per minute (bpm). Chest radiograph showed increased interstitial shadowing with bilateral pleural effusions, consistent with mild cardiac failure. Serum high-sensitive troponin T level was mildly elevated at 45.1 (normal range [NR] ≤ 14) pg/mL and N-terminal pro-B-type natriuretic peptide (NT-proBNP) level was 1,044 (NR 0–125) pg/mL. The rest of the laboratory results were as follows: haemoglobin level 11.1 g/dL, white blood cell count 9.59 × 109/L (with mild lymphopenia), platelet count 458 × 109/L, urea level 8.0 mmol/L, creatinine level 84 μmol/L, albumin level 40 g/dL, aspartate aminotransferase level 284 U/L and alanine aminotransferase level 167 U/L. Her C-reactive protein level was 31.1 mg/L and procalcitonin level was less than 0.06 ng/mL.
The patient was initially administered the empiric antiviral Tamiflu (oseltamivir) and antibiotics doxycycline and Augmentin (co-amoxiclav). She was also treated with frusemide for diuresis. Continuous ECG monitoring showed infrequent sinus pauses of up to 8.6 seconds (Fig. 1). Although the patient felt fleeting, mild dizziness, no syncope or haemodynamic instability was observed. Temporary transvenous pacing was proposed, but a conservative approach of careful monitoring in the high-dependency unit was adopted owing to the patient’s refusal to undergo the procedure.